This Mount Vernon woman didn’t know it, but she was suffering from a rare medical condition. Her vigilance and Westchester Medical Center helped put her on the path to recovery.
By Laurie Yarnell
Prior to being diagnosed with stage III breast cancer in February 2015, Mount Vernon resident Ann Vanterpool was “perfectly healthy — never even took a Tylenol,” says the former sales associate, who found a lump in her breast one morning while getting dressed. In late 2015, as the 55-year-old was close to completing an aggressive eight-month course of chemotherapy, she started to experience acute shortness of breath. “I’d be getting ready for work and taking a shower and feel all out of breath,” she recalls. Similarly, she began to grow tired and breathless from a simple walk down the block.
In early November, Vanterpool was seen at Westchester Medical Center, the flagship of the Westchester Medical Center Health Network (WMCHealth). There, Chhaya Aggarwal, MD, Cardiologist at Westchester Medical Center, made the surprising diagnosis: chemotherapy-induced cardiomyopathy, a weakening of the heart muscle that prevents the heart from pumping enough blood to the body. An extremely uncommon side effect of chemotherapy, the condition is estimated to affect only 1 to 5 percent of patients and is usually detected by an echocardiogram or ultrasound of the heart. Vanterpool was admitted, and immediately placed under Dr. Aggarwal’s care.
“Ann was in cardiogenic shock when she came to WMC,” recalls Dr. Aggarwal. “She initially required intravenous medicines to support her heart but quickly escalated to placement of a temporary heart pump called an intra-aortic balloon pump to support her blood pressure and maintain blood flow to vital organs. Her heart function was less than 20 percent.”
When she did not show improvement over the next few days, a Left Ventricular Assist Device (LVAD) was implanted to support her heart. The LVAD, explains Dr. Aggrawal, helps the left ventricle — the main pumping chamber of the heart — pump blood to the rest of the body.
What causes chemo-induced cardiomyopathy? “It’s associated with certain chemotherapy agents, such as the most common class of chemotherapy drugs. It is also dose-dependent,” says Dr. Aggarwal. “The condition is thought to be caused by inflammation and free-radical injury to the heart muscle, induced by these agents.” Vanterpool received a type of chemotherapy drug called Adriamycin. Other issues that can predispose patients to this rare condition include mediastinal (the area of the chest that separates the lungs) radiation, advanced age, younger age, female gender, preexisting heart dis- ease and hypertension.
While this condition is generally treated with cardio-protective drugs, like beta blockers, ACE inhibitors, and ARBs, explains Dr. Aggarwal, in severe cases, like Vanterpool’s, the implantation of an LVAD or even a heart transplant may be indicated. The risks can be reduced, however, by close cardiac surveillance during treatment, decreasing the dose of Anthracyclines to the lowest possible levels and using cardio-protective drugs.
Vanterpool was discharged from Westchester Medical Center on New Year’s Eve. During her two-month stay, she says, “All the doctors, nurses and social workers were so helpful.” In March, she underwent the mastectomy that had been delayed due to her heart issues and subsequently received six weeks of radiation.
Today, Vanterpool is doing and feeling well and is back to enjoying going to the movies, spending time with her son, walking and running errands in her neighborhood. She sees her oncologist every six months and Dr. Aggarwal — who says Vanterpool can keep her LVAD for the rest of her life or choose to be put on a heart transplant list — every three months. In some patients with good medical therapy, explains the doctor, heart function can improve over time or remain stable, without further deterioration.
“Ann has done very well with LVAD support and has not had any heart-failure symptoms, said Dr. Aggarwal, adding that seeking treatment for her shortness of breath so quickly probably saved her life.
Going forward, says Dr. Aggarwal, Vanterpool and other patients with this condition should implement or continue healthy lifestyle behaviors, like engaging in regular exercise, eating a healthy diet, maintaining a healthy blood pressure and controlling one’s blood sugar.
“When your body speaks to you, you should listen,” says Vanterpool. “If I had not paid attention to my acute breathlessness, the worst could have happened one day.”
What to Look For
The symptoms of chemo-induced cardiomyopathy are similar to those of heart failure and can include:
- Shortness of breath
- Leg edema (swelling)
Patients should seek medical help if they experience any of the above symptoms or if they have a preexisting heart condition and will be receiving Anthracycline-based chemotherapy.